More than a dozen teenagers as young as 14 have been given the AstraZeneca jab despite there being no vaccine approved for use in minors in Australia, as the Therapeutic Goods Administration confirmed the same jab was “likely” linked to the death of a 48-year-old woman.
The TGA has confirmed that as of 13 April they have received 13 reports of a teenager aged between 14 and 17 being vaccinated against medical advice.
A spokeswoman for the TGA said in most cases this was due to “an oversight in clinical practice, such as confirming patient age or prior vaccination”.
They have also received five reports of AstraZeneca vaccine dosing errors in adults.
Similarly to Pfizer vaccines, AstraZeneca comes in multi-dose vials with either eight or 10 persons’ worth of the drug in each container.
“In most cases, these reports were associated with either no adverse event or with common adverse reactions expected for vaccines,” a spokeswoman for the TGA said.
“We continue to work with vaccine providers to deliver training to ensure dosing errors are not repeated.”
No vaccine has been approved by the TGA for use in people under 16 years old and the AstraZenca vaccine has only been approved in people 18 and above. This is due to a lack of completed international clinical trials in teenagers and children.
Pfizer is currently now studying its vaccine’s use in adolescents aged 12 to 15 and AstraZeneca is recruiting children between 5 and 12 for further trials, but comprehensive results have not yet been made public.
The news comes as Australia’s drugs regulator has determined the death of a 48-year-old diabetic woman who developed blood clots after receiving the AstraZeneca vaccine was likely to be linked to the vaccine.
On Saturday, the federal health minister, Greg Hunt, said the woman was vaccinated on 8 April, “prior to the decision by the Australian Technical Advisory Group on Immunisation … that the Pfizer vaccine was preferred for patients under 50 years of age”.
She was admitted to hospital four days later and reportedly died on Wednesday.
While the TGA has concluded that “in the absence of an alternative cause for the clinical syndrome” her death was a “likely” linked to the vaccine, the organisation’s deputy secretary, Prof John Skerritt, said the case was “most unusual” and further investigation would continue.
“The case was particularly complicated to make the call on because the lady had a number of underlying medical conditions,” he said.
“One other thing that has distinguished almost all [cases] of this unusual condition … is that there were these antibodies that normally cause the platelets to drop down in the number. These antibodies were missing in her case. It was an atypical case and this issue is being further examined.”
Skerritt said an autopsy would be performed in order to confirm if there could be any other possible cause of death.
“If the tests or autopsy show alternative signals coming through, the committee will come again to review the results.”
It was Australia’s first vaccine-related death and the third case of blood clotting, which Skerritt said puts the prevalence of this extremely rare side effect on par with the rates in the UK.
“UK has reported about four or five cases per million. This is about one in 300,000 for the Australian situation,” he said
“The overall number of reports received for blood clots following vaccination so far has been no higher than the expected background rate for the more common type of blood clots in Australia. These can occur in around 50 Australians every day separate to vaccination and are not related to the very rare TTS clotting disorder.”
Earlier this week, the TGA said a second case of a rare blood clot syndrome in Australia was “likely” to be linked to the AstraZeneca vaccine. The case came after a 44-year old Melbourne man also developed the syndrome earlier in April.
The TGA said those first two cases remained in hospital but were recovering well.
On Saturday Australia recorded another day of no local transmission of Covid-19.